Kentucky, 2007

Flooding in Kentucky, December 15, 2007

December 15, 2007 · NWS LMK · 10 events in 10 counties and zones

A warm front over the Deep South, along with an upper level low crossing the lower Ohio Valley, produced heavy rains over central Kentucky. The ground had been saturated by rains over the previous days, so area flooding resulted over many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A warm front over the Deep South, along with an upper level low crossing the lower Ohio Valley, produced heavy rains over central Kentucky. The ground had been saturated by rains over the previous days, so area flooding resulted over many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 15, 12:49 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 15, 12:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EST SAT DEC 15 2007

.UPDATE (ISSUED AT 1249 PM EST)...

SOME SMALL POCKETS OF SLEET AND FREEZING RAIN STILL ONGOING AS
TEMPERATURES HOVER AROUND THE FREEZING MARK...MOSTLY ACROSS SOUTHERN
INDIANA AND PORTIONS OF EAST CENTRAL KENTUCKY. HAVE ISSUED A SPECIAL
WEATHER STATEMENT FOR THIS AS WIDESPREAD SIGNIFICANT ICE
ACCUMULATION NO LONGER EXPECTED AT THIS TIME. PRECIPITATION STILL
SHOULD CHANGE ALL OVER TO RAIN WITHIN THE NEXT COUPLE OF HOURS IN
THESE AREAS.

RAINFALL OF AROUND TO OVER 1.00 INCH HAS ALREADY FALLEN TODAY ACROSS
MUCH OF THE WESTERN AND NORTHERN PORTIONS OF THE CWA WITH FLOOD
ADVISORIES BEING POSTED FOR BRECKINRIDGE...MEADE...HANCOCK...OHIO AND
PERRY COUNTIES IN KENTUCKY. WITH AROUND AN INCH OF LIQUID ALREADY
ACROSS SOUTHERN INDIANA AND MORE TO OCCUR THIS AFTERNOON HAVE
EXTENDED FLOOD WATCH TO INCLUDE ALL OF THE SOUTHERN INDIANA
COUNTIES.

ADDITIONAL UPDATES ISSUED AS NECESSARY. MANY THANKS TO
SPOTTERS...LOCAL MEDIA AND LOCAL LAW ENFORCEMENT FOR CONTINUED
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

.UPDATE (ISSUED AT 1111 AM EST)...

PRECIPITATION ALMOST ALL RAIN ACROSS THE CWA NOW WITH THE EXCEPTION
OF THE FAR NORTHERN ZONES...WHERE SOME MIX IS STILL OCCURRING. THIS
INCLUDES THE INDIANA COUNTIES OF WASHINGTON...SCOTT...ORANGE AND
JEFFERSON. THE GRADUAL TRANSITION TO ALL LIQUID PRECIPITATION SHOULD
OCCUR IN THESE COUNTIES WITHIN THE NEXT HOUR OR SO. THOUGH FROZEN
PRECIP IS NO LONGER OCCURRING ACROSS THE REMAINDER OF THE
AREA...LOCATIONS THAT SAW SOME ICE ACCUMULATION WILL CONTINUE TO SEE
HAZARDOUS TRAVEL CONDITIONS UNTIL THE ICE IS MELTED OFF BY RAINFALL.
WITH FROZEN PRECIPITATION NO LONGER A THREAT FOR ANYWHERE IN THE
ADVISORY AREA AFTER NOON...WILL BE LETTING WINTER WEATHER ADVISORY
PRODUCTS EXPIRE AS PLANNED AT NOON.

NEXT ISSUE FOR TODAY WILL BE LOCALIZED FLOODING WITH UP TO TWO
INCHES OF LIQUID MOISTURE SEEN ALREADY ACROSS PORTIONS OF NORTH
CENTRAL KENTUCKY...ESPECIALLY PERRY COUNTY INDIANA...AND HANCOCK AND
BRECKENRIDGE...OHIO AND MEADE COUNTIES. WILL LIKELY NEED SOME AREAL
FLOOD WARNINGS FOR SOME OF THESE AREAS THIS AFTERNOON AND WILL BE
LOOKING AT THIS MORE CLOSELY IN THE NEXT COUPLE OF HOURS.

UPDATED PRECIPITATION TOTALS TO BE AVAILABLE SHORTLY IN THE LOCAL
NEWS SECTION OF NWS LOUISVILLE WEB PAGE AT WEATHER.GOV/LOUISVILLE.

.UPDATE (ISSUED AT 932 AM EST SAT)...

WIDESPREAD FROZEN PRECIPITATION OCCURRING ACROSS ALL OF SOUTHERN
INDIANA AND MUCH OF CENTRAL KENTUCKY THIS MORNING AS COLD SURFACE
AIR IS BEING OVERRUN BY WARMER AIR ALOFT. MOST LOCATIONS ARE SEEING
A SLEET/FREEZING RAIN MIX THAT WILL CONTINUE THROUGH THE NEXT COUPLE
OF HOURS BEFORE SURFACE AIR WARMS UP AND CHANGES ALL PRECIPITATION
TO RAIN. ONLY EXCEPTION TO THIS IS THE NORTHERN TIER OF INDIANA
COUNTIES IN THE CWA...INCLUDING DUBOIS...ORANGE...WASHINGTON...SCOTT
AND JEFFERSON WHERE SNOW IS THE DOMINANT PRECIPITATION TYPE THIS
MORNING. CHANGEOVER WILL BE MUCH SLOWER THERE...AND AN ADDITIONAL
INCH OR SO OF SNOW MAY BE POSSIBLE BEFORE THAT OCCURS.

ALREADY EXPANDED ADVISORY THIS MORNING TO THE EAST AS FAR SOUTH AS
MADISON COUNTY AND APPRECIATE NUMEROUS REPORTS FROM LOCAL
MEDIA...SPOTTERS AND LAW ENFORCEMENT ACROSS EAST CENTRAL KENTUCKY
THAT HELPED IN THE DECISION MAKING PROCESS.

ICE ACCUMULATION ON ROADWAYS THE BIGGEST CONCERN THIS MORNING AND
PERSONS SHOULD LIMIT THEMSELVES TO NECESSARY TRAVEL ACROSS THE
REGION AS NUMEROUS ACCIDENTS HAVE BEEN REPORTED ON INTERSTATES AND
LOCAL ROADS ACROSS THE REGION.

PRECIPITATION CHANGE OVER TO RAIN MAY TAKE AN HOUR OR TWO LONGER
THAN PREVIOUSLY ANTICIPATED...BUT ENDING TIME FOR ADVISORIES OF NOON
EST STILL SEEMS ON TRACK AT THIS TIME.  HOWEVER...IT IS IMPORTANT TO
KNOW THAT TRAVEL CONDITIONS WILL STILL BE HAZARDOUS FOR A COUPLE
HOURS AFTER CHANGE OVER OCCURS SINCE TEMPERATURES WILL STILL BE
HOVERING NEAR THE FREEZING MARK AND ICE ON ROADWAYS WILL TAKE SOME
TIME TO MELT.

SHOULD HAVE A COMPILED LIST OF PRECIPITATION REPORTS OUT LATE THIS
MORNING/EARLY THIS AFTERNOON (SHOOTING FOR BETWEEN 11AM AND NOON
EST).

WILL ISSUE ANOTHER UPDATE IN AN HOUR OR SO TO PROVIDE ADDITIONAL
INFORMATION ON WHERE FROZEN/NON-FROZEN PRECIPITATION LINE IS.
UPDATES TO ZONES ON THE WAY SHORTLY TO INCLUDE UPDATED HEADLINES AND
SNOW AMOUNTS FOR SOUTH CENTRAL INDIANA.

.SHORT TERM (TODAY THROUGH TOMORROW)...

SFC LOW PRESSURE SYSTEM SPINNING UP OVER ERN TX/WRN LA AT 10Z THIS
MORNING WITH ASSOCIATED UPPER LEVEL TROUGH OVER THE TX
PANHANDLE. MODELS IN DECENT AGREEMENT WITH THESE SYNOPTIC
FEATURES. THE 6Z NAM HAS THE BEST HANDLE ON PRECIP FIELD WITH
OTHER MODEL RUNS BEING TOO SLOW AS THIS SYSTEM HAS REALLY STARTED
PUMPING THE GULF MOISTURE INTO THE AREA THIS MORNING. WILL JUMP
ONTO EARLIER PRECIP TIMING THIS MORNING ADJUSTING POPS TO AN
EARLIER TRANSITION.

AS FOR PRECIP TYPE...BELIEVE AREAS COULD SEE A SN/SLEET/FZRA MIX
THIS MORNING AS TEMP HOVER IN THE LOW TO MID 30S. BELIEVE AREAS
SOUTH OF A LINE SOUTH OF MORGANTOWN TO MUNFORDVILLE TO JAMESTOWN
WILL ONLY SEE MOSTLY RAIN THIS MORNING WITH MAYBE A FEW SNOW
FLAKES...ICE PELLETS...OR FREEZING RAIN OCCURING AT PRECIP ONSET.

HAVE ISSUED A WINTER WEATHER ADVISORY FOR A LINE NORTH OF AN OHIO
COUNTY...TO LARUE COUNTY...TO HENRY COUNTY THIS MORNING AS TEMP
PROFILE SHOULD SUPPORT A MIX OF FROZEN PRECIP DURING THE MORNING
HOURS MAKING TRAVEL HAZARDOUS. CURRENT THINKING SEEMS TO BE ON TRACK
AS LIGHT RAIN LOOKS TO BE CHANGING OVER TO FREEZING RAIN/SLEET AND
EVEN SOME SNOW JUST WEST OF FORECAST AREA (FA) OVER WERN KENTUCKY
AND SRN IL. ONLY EXPECTING MINOR ACCUMULATIONS UP TO AN INCH.

PRECIP EXPECTED TO CHANGE OVER TO ALL RAIN BY EARLY AFTERNOON.
FLOOD WATCH STILL IN EFFECT AS A GOOD 1 TO 2 INCHES OF QPF EXPECT
WITH THIS SYSTEM. MODELS STILL SUPPORTIVE OF HEAVY RAINFALL AS SFC
LOW MOVES CLOSER TO FA THIS AFTERNOON INCREASING FORCING.

AS THE SFC LOW MOVES NE TOWARD OHIO TONIGHT...COLD AIR WILL FILTER
IN ON THE BACK SIDE OF THE LOW CHANGING PRECIP BACK TO SNOW. AT
THIS POINT EXPECT SOME MINOR SNOW ACCUMULATIONS ESPECIALLY OVER
THE NORTHERN THIRD OF FA. HAVE NOT ISSUED AN ADVISORY AT THIS
POINT. WILL LET THE DAY SHIFT DECIDE BASED ON SYSTEM EVOLUTION AND
12Z MODEL GUIDANCE.

SOME LIGHT SNOW SHOWERS WILL STICK AROUND ON SUNDAY WITH
TEMPERATURES REMAINING STEADY OR FALLING THROUGHOUT THE DAY AS
COLD TROUGH AS CAA LIMIT HIGHS FOR SUN TO THE LOW 30S.

VERY USEFUL COORDINATION BY PHONE WITH JKL...ILN AND PAH CONCERNING
ADVISORY AND FLOOD WATCH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

MUCH OF THE FORECAST EFFORT TONIGHT WAS INVOLVED WITH DEALING WITH
THE STORM SYSTEM THAT EXITS OUR REGION ON SUNDAY AND SUNDAY NIGHT.
SO ONLY MADE ADJUSTMENTS TO THE FIRST PART OF THE EXTENDED
PERIOD...MOSTLY JUST MINOR TWEAKS WITH CLOUD AND TEMP TRENDS...
ADDED A MENTION OF SW--- ON SUNDAY NIGHT TOO. --21

PREVIOUS LONG TERM DISCUSSION BELOW:

QUIET WEATHER PATTERN MONDAY THROUGH WEDNESDAY NIGHT AS PRIMARILY
ZONAL FLOW DEVELOPS OVER THE CENTRAL US...WITH DRY WEATHER AND
SLOWLY MODERATING TEMPERATURES ACROSS THE CWA. KEPT TREND OF
SOMEWHAT COOLER THAN GUIDANCE TEMPS MONDAY AND MONDAY NIGHT
ESPECIALLY IN AREAS THAT MIGHT SEE SOME LINGERING SNOW COVER FROM
THE WEEKEND STORM SYSTEM.

UPPER TROUGH DEVELOPS TO OUR WEST WEDNESDAY NIGHT AND MOVES INTO THE
AREA THURSDAY INTO FRIDAY. THIS WILL BRING OUR NEXT SHOT OF
WIDESPREAD PRECIPITATION AND HAVE ADDED SOME CHANCE POPS TO THE
THURSDAY AND THURSDAY NIGHT PERIODS WITH THIS FORECAST PACKAGE.
UNCERTAINTY AS TO TIMING THE TROUGH THROUGH...SO LINGERING POPS INTO
FRIDAY SEEMS THE WAY TO GO AT THIS TIME. GFS MODEL BRINGS MUCH
COOLER AIR INTO KENTUCKY FOR FRIDAY AT THIS TIME...BUT TOO FAR OUT
AT THIS TIME AND THINGS ARE TOO UNCERTAIN TO GRAB ONTO SIGNIFICANT
COLDER AIR. HAVE OPTED FOR NEAR TO SLIGHTLY BELOW NORMAL HIGHS...OR
SLIGHTLY BELOW HPC GUIDANCE VALUES.

&&

.AVIATION (18Z TAFS)...

PLENTY OF CONCERN THIS FORECAST PERIOD BUT BIGGEST PROBLEM AT THE
MOMENT IS PERSISTENCE OF FREEZING PRECIP AT LEX.  EAST WINDS HAVE
HINDERED WARMING ABOVE 32 WHERE IT HAS BEEN STUCK THE PAST SEVERAL
HOURS. HOWEVER...MORE SOUTHERLY WINDS ALOFT AT LEX ARE ADVECTING
WARMER AIR IN AND THIS WILL EVENTUALLY ALLOW PRECIPITATION TO STAY
LIQUID THROUGH THE REMAINDER OF THE AFTERNOON INTO EVENING. NEXT
TRANSITION SHOULD BE IN OVERNIGHT HOURS AS SWITCHOVER TO SNOW OCCURS
AS COLDER AIR SWINGS IN ALOFT.

VSBY AND CIGS WILL BE IFR TO LIFR UNTIL WELL AFTER 06Z.  THERE IS
THE CHANCE OF CIGS RISING TO MVFR LEVELS AS COLDER...DRIER AIR COMES
IN...THO CONFIDENCE IS NOT HIGH IN THIS HAPPENING.  BETTER CHANCE IS
FOR VSBYS TO RISE TO MVFR WITH LESS PCPN DURING THIS TIME FRAME AS
BULK OF MOISTURE EXITS TO THE NORTHEAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 6 AM EST /5 AM CST/ THROUGH SUNDAY MORNING FOR
     ALL OF CENTRAL KENTUCKY.

IN...FLOOD WATCH FROM 6 AM EST /5 AM CST/ THROUGH SUNDAY MORNING FOR
     ALL OF SOUTH CENTRAL INDIANA.

&&

UPDATES......MACZKO
SHORT TERM...AML
LONG TERM....AB
AVIATION.....JBS
Hazardous weather outlook, Dec 15, 11:48 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1148 AM EST SAT DEC 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161415-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1148 AM EST (1048 AM CST) SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING HOURS. HEAVY RAIN WILL BRING AN ADDITIONAL 1.00 TO 1.50
INCHES OF LIQUID TO THE AREA THIS AFTERNOON...RESULTING IN THE
FLOODING OF SOME LOCAL CREEKS AND STREAMS. STANDING WATER ON
ROADWAYS WILL BE POSSIBLE AS WELL WITH HEAVY RAIN THIS AFTERNOON.

COLDER AIR WILL MOVE INTO THE AREA TONIGHT...WITH PRECIPITATION
CHANGING OVER TO SNOW AROUND OR SHORTLY AFTER MIDNIGHT. SNOW
ACCUMULATIONS WILL BE LIKELY...ESPECIALLY ACROSS SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY. HIGHER SNOW ACCUMULATIONS TONIGHT ARE
EXPECTED TO OCCUR NORTH OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW SHOWERS ARE EXPECTED TO CONTINUE THROUGH MUCH OF SUNDAY
MORNING...WITH SNOW TAPERING OFF DURING THE AFTERNOON. AT THIS
TIME...ONLY LIGHT ADDITIONAL ACCUMULATIONS WILL BE POSSIBLE EARLY
SUNDAY...ESPECIALLY ACROSS SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF FROZEN
PRECIPITATION...ICE OR SNOW ACCUMULATIONS...OR HEAVY RAINFALL TO
THE NATIONAL WEATHER SERVICE.

13

In the hours before

Special weather statement, Dec 15, 9:39 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 AM EST SAT DEC 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151645-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
939 AM EST SAT DEC 15 2007 /839 AM CST SAT DEC 15 2007/

...HAZARDOUS TRAVEL CONDITIONS ACROSS CENTRAL KENTUCKY AND
SOUTHERN INDIANA THIS MORNING...

REPORTS FROM BOTH OFFICIAL AND VOLUNTEER SOURCES THROUGHOUT
CENTRAL KENTUCKY AND SOUTHERN INDIANA INDICATE A MULTITUDE OF
WINTER PRECIPITATION CONDITIONS OCCURRING THIS MORNING. FREEZING
RAIN...SLEET...AND SNOW WERE OCCURRING IN MANY LOCATIONS NORTH OF
THE BLUEGRASS PARKWAY IN KENTUCKY...THOUGH LOCATIONS AS FAR NORTH
AS THE OHIO RIVER IN OLDHAM COUNTY WERE STILL SEEING LIQUID
RAINFALL.

NORTH OF THE OHIO RIVER...SNOW AND SLEET WERE THE MOST COMMON
FORMS OF PRECIPITATION. 2 TO 3 INCHES OF SNOW WAS REPORTED NEAR
NEW PEKIN IN WASHINGTON COUNTY...WITH AN INCH OF SLUSHY SNOW ON
THE ROADS NEAR ENGLISH IN CRAWFORD COUNTY.

YOU ARE ..STRONGLY.. URGED TO DELAY ANY UNNECESSARY TRAVEL THIS
MORNING IN NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA.

WHILE TEMPERATURES ARE EXPECTED TO WARM EVER SO SLIGHTLY DURING
THE DAY...SLICK ROADS WILL CONTINUE TO CREATE EXTREMELY HAZARDOUS
DRIVING CONDITIONS THROUGH AT LEAST MID DAY. NUMEROUS TRAFFIC
ACCIDENTS HAVE BEEN REPORTED...AND MORE ARE LIKELY TO OCCUR. THE
SAFEST WAY TO AVOID BEING IN ONE OF THEM IS TO STAY OFF THE ROADS
UNTIL CONDITIONS IMPROVE.

FOR THE LATEST WEATHER INFORMATION...INCLUDING FORECASTS AND
DOPPLER RADAR...GO TO HTTP://WEATHER.GOV. FOR ROAD CONDITIONS IN
KENTUCKY VISIT HTTP://511.KY.GOV AND IN INDIANA GO TO
HTTP://WWW.IN.GOV/INDOT.

SULLIVAN
Special weather statement, Dec 15, 12:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EST SAT DEC 15 2007

INZ077>079-092-KYZ031>037-040>043-049-151915-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...WINCHESTER
1205 PM EST SAT DEC 15 2007

..SCATTERED MIXED PRECIPITATION TO CONTINUE THROUGH EARLY AFTERNOON...

SOME LOCATIONS CONTINUE TO SEE SURFACE TEMPERATURES AROUND THE
FREEZING MARK ACROSS PORTIONS OF SOUTHERN INDIANA...NORTH CENTRAL
AND EAST CENTRAL KENTUCKY. THIS WILL RESULT IN LOCALIZED POCKETS
OF SLEET AND FREEZING RAIN OVER THE NEXT COUPLE OF HOURS...BEFORE
WARMER TEMPERATURES MOVE IN AND CHANGE THE PRECIPITATION TO ALL
RAIN. THOUGH FREEZING RAIN AND SLEET CONTINUE IN SOME
LOCATIONS...ADDITIONAL ACCUMULATIONS OF FROZEN PRECIPITATION ARE
EXPECTED TO BE LIGHT.

EXISTING ICE ACCUMULATION IS CAUSING HAZARDOUS TRAVEL CONDITIONS
ACROSS THE REGION AND PERSONS SHOULD ONLY TRAVEL IF NECESSARY
UNTIL ICE MELTS FROM ROADWAYS.
Special weather statement, Dec 15, 12:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EST SAT DEC 15 2007

INZ077>079-092-KYZ031>037-040>043-049-151915-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...WINCHESTER
1205 PM EST SAT DEC 15 2007

...SCATTERED MIXED PRECIPITATION TO CONTINUE THROUGH EARLY
AFTERNOON...

SOME LOCATIONS CONTINUE TO SEE SURFACE TEMPERATURES AROUND THE
FREEZING MARK ACROSS PORTIONS OF SOUTHERN INDIANA...NORTH CENTRAL
AND EAST CENTRAL KENTUCKY. THIS WILL RESULT IN LOCALIZED POCKETS
OF SLEET AND FREEZING RAIN OVER THE NEXT COUPLE OF HOURS...BEFORE
WARMER TEMPERATURES MOVE IN AND CHANGE THE PRECIPITATION TO ALL
RAIN. THOUGH FREEZING RAIN AND SLEET CONTINUE IN SOME
LOCATIONS...ADDITIONAL ACCUMULATIONS OF FROZEN PRECIPITATION ARE
EXPECTED TO BE LIGHT.

EXISTING ICE ACCUMULATION IS CAUSING HAZARDOUS TRAVEL CONDITIONS
ACROSS THE REGION AND PERSONS SHOULD ONLY TRAVEL IF NECESSARY
UNTIL ICE MELTS FROM ROADWAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Jefferson

When
December 15, 1:00 PM EST to 4:00 PM EST
Where
Jefferson County, 1.22 mi NNW of Highlands to 0.49 mi NW of Highlands
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.246, -85.688

Two water rescues were performed in and near Cherokee Park in the Louisville Metropolitan area. One person was rescued from a car in the Dog Hill area of the park. A second vehicle was trapped in high water near the park, in the vicinity of Alta Vista Road and Maple Road.

Flood, Breckinridge

When
December 15, 1:00 PM CST to 6:30 PM CST
Where
Breckinridge County, 1.37 mi SSW of Cloverport to 0.24 mi WSW of Clifton Mills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.811, -86.637

Several county roads were closed due to high water.

Flood, Butler

When
December 15, 4:30 PM CST to 7:30 PM CST
Where
Butler County, 0.44 mi ENE of Provo to 1.8 mi ENE of Logansport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.233, -86.823

One county road was closed due to high water. Other roads were had water over them, but were passable.

Flood, Grayson

When
December 15, 4:30 PM CST to 7:30 PM CST
Where
Grayson County, 1.85 mi SSW of Neafus to 0.47 mi SSE of Leitchfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.374, -86.588

A county road was washed out by flood waters.

Flood, Hancock

When
December 15, 4:30 PM CST to 7:30 PM CST
Where
Hancock County, 0.24 mi SSW of Weberstown to 1.37 mi E of Dukes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.767, -86.782

A few county roads were closed due to high water.

Flood, Henry

When
December 15, 5:30 PM EST to 8:30 PM EST
Where
Henry County, 1.8 mi ESE of Sulphur to 2.86 mi NNW of Campbellsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.471, -85.239

Water was over parts of Kentucky Highway 997.

Flood, Logan

When
December 15, 4:30 PM CST to 8:30 PM CST
Where
Logan County, 0.59 mi SE of Justice to 0.76 mi W of Deer Lick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.874, -87.042

Three roads in the county were flooded.

Flood, Meade

When
December 15, 5:30 PM EST to 7:30 PM EST
Where
Meade County, 0.54 mi W of Brandenburg to 2.36 mi S of Doe Run
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.000, -86.180

An intersection was closed due to high water.

Flood, Ohio

When
December 15, 4:30 PM CST to 8:30 PM CST
Where
Ohio County, 0.22 mi WNW of Matanzas to 0.6 mi SE of Centertown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.451, -87.073

Many county roads were covered with water.

Flood, Spencer

When
December 15, 5:30 PM EST to 7:30 PM EST
Where
Spencer County, 0.16 mi E of Taylorsville to 1.86 mi ESE of Taylorsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.030, -85.347

West River Road was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69738, 69742, 69761, 69767, 69773, 69788, 69816, 69818, 69819, 69820.